Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Weakness, swollen feet, turning dark, breathing problem. Congestive heart failure. More energy required?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
Here's what my father takes in meds:
2x 625 mg Welchol in AM, and 2 more in the evening.
2x40mg furosemide in AM.
1x6.25mg Carvedilol in AM and 1 more in the evening.
1x20mEq Klor-Con in the AM.
1x200mg Pacerone in the AM and another in the evening.
1x2.5mg Warfarin in the AM.
1x1000mg Vitamin D3 in the AM.
1halfx 0.125mg Digoxin in the evening.
1halfx325mg Aspirin in the evening.
1x5mg Lisinopril in the evening.
1x1000mg Omega 3 in the evening.
1x25mg Spironolact at lunch.

My Dad is 73 yrs old with about 10 percent of his heart working with a pacemaker/defibulator inside. His weight currently is 175 to 178lbs and he is about 6.1'. He has no more options for the heart since all the prior heart attacks damage,stints, and triple by-passes already been done 10 to 12 years back. At this time he is really really weak and his feet are swelling really badly turning dark in color. How can I get his swelling down in his feet. He's having a hard time breathing at night so staying off the feet is not easy since he feels as if he cannot lay down without having breathing issues. We went to the doc 2 times last week and both doctors say his heart is getting weaker. He is having congestive heart failure I assume since the docs say he has fluid on the lungs and I think that's another way of saying fluid on the heart. I LOVE MY DADDY and I want to know if there is anything you know that might help me help him get this swelling down on his feet, and of course make him feel any better. More energy???? Please let me know what you can asap. THANK YOU!!!
Posted Thu, 12 Apr 2012 in Heart Failure
Answered by Dr. Pragnesh Vachharajani 2 hours later

Thank you for posting your query.

I appreciate your concern for your father.

From the detailed information that you have provided, I can see that your father is having multiple heart related issues.

He had prior heart attacks, every heart attacks weakens the heart wall and leads to decrease in its capacity pump blood. Along with this, the blockage in the vessels of the heart adds to the problem.

Your doctors are right, as his heart cannot pump blood effectively; this leads to congestion in the entire system leads to fluids in the lungs, which is not allowing him to sleep comfortably.

This is also the reason for swelling in feet. He is right now on best possible medications. I am afraid but we do not have very many treatment options for him.

Please try following which should give some relief.

•     Reduce salt intake in the diet.
•     Ask him to do XXXXXXX breathing exercise, this can surely help him to breath better. Your physiotherapist can help in this.
•     Give him plain steam inhalation at times
•     Make him lie in head up position, put some support and elevate head end of bed. You can even have a special bed which can help.
•     He should try and avoid hanging his feet all the time. Use some small table to rest his feet.
•     Give him a light diet comprising of fruits, salads, juice, soups etc. Give him a small quantity at one time, give small frequent meals.
Please talk to your doctor and see if giving oxygen at home can help.

This is the most that we can offer to him. At times when his breathing problem becomes severe, he may need admission and further treatment as per the condition.

I hope this answers your query. I will be glad to reply any follow up queries that you have.

In case you do not have follow up query, please accept the answer.



Above answer was peer-reviewed by
Follow-up: Weakness, swollen feet, turning dark, breathing problem. Congestive heart failure. More energy required? 10 hours later
I did forget that the doc had given my father Xanax to take at night when he's having anxiety and cannot sleep. However he doesn't want to take them hardly at all because he cannot tell if it is the heart for sure giving the issues he's feeling or his mind set.

My next question is; what are the next possible things that could happen to my father next? Is a stroke, blood clot a possibility? Can his feet swelling and turning dark be a sign of blood clots coming on?
Answered by Dr. Pragnesh Vachharajani 1 hour later

Good to hear from you again.

This question is difficult to answer.

Body will try to balance the all systems with support of drugs and things can pull on like this.

Feet swelling as told earlier is due to poor pumping of heart and congestion in lungs which leads accumulation of fluids in the body. The dark color is not a sign of clot coming.

In some cases due to poor circulation the blood clots forms easily and in an unfortunate case it can lodge in to any vessels of body like brain, heart etc, and block it. This can be problematic for him.

Please continue with medicines and other measures as suggested.

Wishing him good health.



Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor